Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 202, NWS Goodland, KS

August 9, 2009Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 9, 2009, 6:13 PM MDT for Yuma County, Colorado. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2009, 6:13 PM MDT (00:13 UTC)
Expired
Aug 9, 2009, 7:30 PM MDT
In force
77 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2871 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:08 PM MDT, 5 minutes earlier.

Area forecast discussion, Aug 9, 6:08 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT SUN AUG 9 2009

.DISCUSSION...
.SHORT TERM... (TONIGHT - WEDNESDAY)
207 PM MDT SUN AUG 9 2009

FORECAST PROBLEM WILL BE PRECIPITATION CHANCES TONIGHT AND MONDAY.

FRONTAL BOUNDARY HAS STALLED THIS AFTERNOON JUST SOUTH AND EAST OF
THE FORECAST AREA. CONVECTION ALREADY FIRING ALONG AND ON THE COOL
SIDE OF THE BOUNDARY...STREAMING RAPIDLY NORTHEASTWARD. MORE STORMS
LIKELY TO INITIATE ALONG THE FRONT RANGE IN UPSLOPE ENVIRONMENT.
HOWEVER...THINK MAIN ACTION WILL WAIT UNTIL AFTER 06Z FOR THE LOCAL
FORECAST AREA. STRONG ISENTROPIC LIFT INDICATED ON 315K SURFACE AS
SOUTHERLY LOW LEVEL JET WILL BE ORIENTED NEARLY PERPENDICULAR TO A
BAROCLINIC ZONE BASICALLY ALONG INTERSTATE 70. SCATTERED TO NUMEROUS
ELEVATED THUNDERSTORMS WILL MOVE NORTHEAST THROUGH MONDAY MORNING
OVER A GOOD PORTION OF THE CWA. MUCAPE VALUES AT THAT TIME FORECAST
TO BE MODERATELY UNSTABLE BETWEEN 1000-2000 JOULES...THUS LARGE HAIL
WILL BE POSSIBLE WITH STRONGER STORMS. BY MONDAY AFTERNOON ONLY
BROAD AND WEAK ISENTROPIC LIFT IS FORECAST...MAINLY ACROSS THE
NORTHEAST AREAS...SO THINK ACTIVITY WILL BE MORE SCATTERED. OTHER
STORMS WILL LIKELY INITIATE IN NORTHEAST COLORADO IN PERSISTENT
UPSLOPE REGIME...MOVING EAST SOUTHEAST MONDAY EVENING.

ON TUESDAY THE UPPER RIDGE WILL BE CENTERED NEAR THE FOUR
CORNERS...WITH A WEAK WEST TO NORTHWEST FLOW OVER THE HIGH PLAINS.
BROAD SOUTHEASTERLY WINDS WILL BE IN PLACE AT THE SURFACE...WITH
WEAK SURFACE BASED INSTABILITY FORECAST BY THE AFTERNOON. THERE
COULD BE A WEAK SHORTWAVE TROUGH TIPPING THE RIDGE AXIS...WHICH
WOULD AID IN AFTERNOON AND EVENING THUNDERSTORMS...MAINLY IN EASTERN
COLORADO. NOT REAL CONFIDENT IN THIS...BUT ENOUGH TO CARRY SLIGHT
CHANCE POPS.

PATTERN ON WEDNESDAY VIRTUALLY UNCHANGED. INSTABILITY AXIS WILL BE
LOCATED OVER EASTERN COLORADO WITH WEAK NORTHWEST FLOW ALOFT. STORM
MOTION WILL BE RATHER SLOW...SO WILL LIMIT SLIGHT CHANCE POPS TO THE
WESTERN AREAS DURING THE AFTERNOON/EVENING.

.LONG TERM... (THURSDAY - SUNDAY)
200 PM MDT SUN AUG 9 2009

EXTENDED PERIOD WILL BEGIN WITH SPRAWLING UPPER RIDGE CENTERED OVER
THE SOUTHERN ROCKIES. PROXIMITY OF THE RIDGE AXIS WILL SUPPRESS
CONVECTION AND ALLOW FOR ABOVE NORMAL TEMPERATURES. A STRONG
SHORTWAVE TROUGH ENTERING THE PACIFIC NORTHWEST WILL GRADUALLY WORK
ITS WAY TOWARDS THE ROCKIES...EMERGING ONTO THE NORTHERN PLAINS BY
THE END OF THE PERIOD. OPERATIONAL GFS HAS TRENDED STRONGLY TOWARDS
THE ECMWF WITH THE DEPICTION OF THE SHORTWAVE. 500MB HEIGHT FALLS
FORECAST FROM THE FRIDAY NIGHT TO SUNDAY PERIOD...AND THE BETTER
MODEL AGREEMENT...WILL ALLOW FOR THE INTRODUCTION OF SLIGHT TO LOW
CHANCE POPS. TEMPERATURES WILL BEGIN TO RETURN TO NEAR/SLIGHTLY
BELOW NORMAL BY THE END OF THE PERIOD.

024
&&

.AVIATION...
600 PM MDT SUN AUG 9 2009

FOR THE 00Z TAFS...VFR CONDITIONS THROUGH THE FIRST HALF OF THE TAF
PERIOD. WINDS WILL REMAIN LIGHT AND VARIABLE. THUNDERSTORMS WILL
MOVE IN OVER THE TAF SITES AROUND 08Z AT KGLD AND THEN AT 12Z AT
KCMK. UNDER MORE INTENSE STORMS CIGS AND VIS MAY DROP TO MVFR
THROUGH THE EARLY MORNING...THEN CIGS WILL DROP NEAR 3KFT THROUGH
THE LATE MORNING HOURS.

BURTIS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 9, 6:10 PM MDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
610 PM MDT SUN AUG 9 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
610 PM MDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN EASTERN COLORADO
AND MOVE SOUTHEAST INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST
NEBRASKA THIS EVENING. A FEW OF THE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE MONDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT IN EASTERN COLORADO.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:37 AM MDTSevere Thunderstorm WarningGLDCheyenne, Sherman53 min
Aug 10, 5:21 AM MDTSevere Thunderstorm WarningGLDCheyenne, Rawlins, Sherman, Thomas54 min
Aug 10, 1:17 AM MDTSevere Thunderstorm WarningGLDYuma58 min
Aug 10, 1:45 AM MDTSevere Thunderstorm WarningGLDYuma60 min
Aug 10, 3:16 AM MDTFlash Flood WarningGLDYuma6 hr
Aug 10, 4:47 AM MDTSevere Thunderstorm WarningGLDKit Carson43 min
Aug 10, 2:10 AM MDTSevere Thunderstorm WarningGLDDundy53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.